TCA overdose – beyond bicarbonate

A 38 yr old male presents to your emergency department 2 hours after ingesting an unknown quantity of amitriptyline (TCA) with a GCS of 13, HR 130, BP96/50, Temp 35.6, Sats of 100%. His ECG shows a QRS of 160ms, you give 3 amps of sodium bicarbonate and his QRS is still 160ms. What now?

Dr Emily Austin a toxicologist from Toronto talks us through the case and gives us some additional options.

Summary

Management options for sodium channel blocker overdose:
  • Whatever treatment you give, bear in mind the 3 end goals:
    1. Narrowing the QRS to normal for the patient or less than 100ms
    2. Maximum Sodium of 155 mmol/L
    3. pH between 7.5 – 7.55
  • Sodium bicarbonate 8.4% boluses (monitor potassium, pH and sodium levels)
  • Intubate and hyperventilate to a pH of 7.5 to 7.55
  • 3% saline can be given to achieve a sodium of 155 mmol/L if further bicarbonate can not be given.
  • Lidocaine 1-1.5mg/kg slow IV push, followed by 20-50 ug/kg/min infusion
  • Intralipid
  • VA-ECMO

LITFL TCA post for a deeper dive:

toxicology library antidote 700 1

Toxicology Library

DRUGS and TOXICANTS

Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Burnaby Hospital in Vancouver. Loves the misery of alpine climbing and working in austere environments. Supporter of FOAMed, toxicology, tropical medicine, sim and ultrasound

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.